Ferrous Fumerate and nausea.(9 Posts)
At my Booking Bloods my Hb level was 109 so I was started on two Sachets of Spartone a day (liquid iron) in the hope it would improve my levels. However, repeat bloods about a month later showed my Hb had dropped even further to 99 so was started on ferrous fumerate tablets.
They are the 210mg tablets and I'm supposed to have three a day.
I was told vaguely they may cause some stomach discomfort and now 4 days in I feel really nauseous. My stomach feels aches/crampy and I just have this heavy sick feeling too.
Is this likely to be the iron and will the symptoms ease? I'm almost 24 weeks pregnant and I imagine the supplements are intended for the duration of the pregnancy so don't fancy feeling sick for all that time
Hi, I've also been taking ferrous fumerate tablets for about a week now and I feel the same way. I wasn't sure if it was the tablets or just pregnancy sickness (I'm 18 weeks now).
I figure once our bodies are a bit more used to the supplementary iron the symptoms may ease, I'm not sure how long it will take to build up some 'tolerance' but I'm hoping it's not too long!
So Iron can cause GI upset, and probably a worrying side effect at the moment for you guys for iron would be it can also cause black stools (from iron not being fully absorbed).
I would recommend trying the following, first make sure you take it with food if you are feeling sick with it, and by food I mean a full meal, it wont actually matter that much what time of day you take the iron so if you don't have a large breakfast I would recommend taking it at lunch time or dinner time (whenever you have a big meal).
Additionally vitamin C can help the absorption of iron so you could take it with either a glass of orange juice or some vitamin C supplements.
The last option is to ask your doctor if you could change what form the iron is in (ferrous sulphate, ferrous fumarate etc.) as different salt forms of the iron may react in your body in slightly different ways.
Hope this helps!
Yesterday I felt so bad with my Gastro symptoms I didn't take my midday or evening dose of Iron and I've woke up like a different roman today.
All the cramping and nausea has gone, I'm not having any stomach pains and I've actually been able to eat something.
It's so hard knowing I need to take the tablets but at the same time I know how awful they will make me feel.
I may just take two a day instead of three and see if that's more bearable.
I couldn't cope with ferrous fumarate, I threw them back up every time. Doctor kept telling me to just keep trying to take them. I got to my 28 week appointment and they were on the verge of admitting me for an iron infusion, my levels had fallen so low. I was put on ferrous sulphate, instant improvement. Might be worth seeing if they'll let you swap?
I've just been put on these last week. I've had them before and remember having really bad cramps but this time the midwife told me to take 1 a day for two days, then 2 a day for two days and then move on to 3 a day to ease me into them. It does seem to have helped I do feel a bit crampy now and again but nothing major. I was advised to make sure I take the correct dose until I give birth as this could prevent me being allowed on the midwifery suite.
That's good advise about titrating the dose.
Can I ask what your Hb level was when you were prescribed the 3 tablets a day? And are they the 210mg ones?
I took two yesterday instead of three and did feel better for it. I still had some nausea/discomfort at about 7pm but it was nowhere near as bad as it had been when I was on three tablets a day.
I'm going to take two of them today as well and see how I get on and then increase up to three tablets again over the next few days.
My levels were also 99 and yes they are 210mg.
I've actually been feeling a bit sick today hoping it's not because of the tablets as I've to stay on them until I give birth.
I've got to have repeat bloods in a month and then if my levels have normalised they will look at weaning me down.
Do you know if you can take Spartone Sachets all beside these tablets? I was considering having a sachet in replacement of the 3rd tablet I'm not taking.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.